Oklahoma, 2017

Wildfire in Oklahoma, January 30 to 31, 2017

January 30 to 31, 2017 · NWS OUN · 2 events in 2 counties and zones

Amidst windy and dry conditions, grass fires burned 403 acres in Custer county as well as 1700 acres in Atoka county on the 30th and 31st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Amidst windy and dry conditions, grass fires burned 403 acres in Custer county as well as 1700 acres in Atoka county on the 30th and 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 30, 6:06 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 30, 6:06 AM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
606 AM CST Mon Jan 30 2017

.DISCUSSION...

&&

.AVIATION...
VFR conditions are expected until 311200. Southwest wind will be
generally less than 12 kts apart from modest gusts in the
afternoon. Winds will become light and variable tonight in
northwestern Oklahoma.

&&

.PREV DISCUSSION... /issued 337 AM CST Mon Jan 30 2017/

DISCUSSION...
Extremely warm conditons today will bring temperatures 20 to 25
degrees above normals. This will create low humidity and elevated
fire weather conditions. A weak surface trough will pass into
northern and central Oklahoma tonight and stall early Tuesday over
the southern part of the state. Temperatures will be only lower behind
it in northern Oklahoma Tuesday, but still well above normal. A
cooler airmass arrives Wednesday bringing more typical conditions
Thursday and Friday. There are low rain chances Friday in
southeast Oklahoma but they increase Saturday with a fast-moving
upper short-wave trough that follows the flattened upper ridge.
Rain chances remain for the first part of the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  39  66  34 /   0   0   0   0
Hobart OK         71  36  66  34 /   0   0   0   0
Wichita Falls TX  71  38  71  37 /   0   0   0   0
Gage OK           71  33  62  30 /   0   0   0   0
Ponca City OK     69  34  61  31 /   0   0   0   0
Durant OK         71  43  69  44 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

06/09/09
Hazardous weather outlook, Jan 30, 4:34 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CST MON JAN 30 2017

OKZ004>048-050>052-TXZ083>090-301815-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
434 AM CST MON JAN 30 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.FIRE WEATHER...
WELL ABOVE AVERAGE TEMPERATURES AND LOW HUMIDITY
THIS AFTERNOON WILL ELEVATE FIRE WEATHER
CONDITIONS...ESPECIALLY ACROSS WESTERN OKLAHOMA AND PART OF
WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
January 30, 10:00 AM CST to January 31, 8:00 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Wildfire, Custer

When
January 30, 12:00 PM CST to 8:00 PM CST
Where
Custer forecast zone
Reported by
Park/Forest Service
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673680, 673679.